Alert archive / Alabama / Severe Thunderstorm Warnings in 2016

Severe Thunderstorm Warning 278, NWS Tallahassee, FL

August 14, 2016Henry County, Houston County, Alabama

NWS Tallahassee, FL issued this severe thunderstorm warning at Aug 14, 2016, 6:13 PM CDT for Henry County, Houston County, Alabama. It was in force for 47 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 14, 2016, 6:13 PM CDT (23:13 UTC)
Expired
Aug 14, 2016, 7:00 PM CDT
In force
47 min
Issued by
NWS Tallahassee, FL
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

Counties Henry County, AL, Houston County, AL

The radar

The Ft Rucker radar (KEOX), 27 km from the middle of the area, began a volume at 23:17 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 14, 6:27 PM CDTTSTM WND DMG3 Wsw Webb, ALPOWER OUTAGE ALONG HIGHWAY 52 WAS DUE TO A TREE DOWN
Aug 14, 6:40 PM CDTTSTM WND DMG4 Ne Webb, ALPOWER OUTAGE ALONG BILL YANCE ROAD WAS DUE TO TREE DOWN

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 14 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Tallahassee Rgnl, FL (KTLH), launched 12:00Z, 11.2 hours before the alert went out and 135 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Tallahassee Rgnl, FL at 12:00Z on 2016-08-14Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 611 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Tallahassee Rgnl, FL at 12:00Z on 2016-08-14The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 48 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
611 J/kg
Mixed-layer CIN
-91 J/kg
Mixed-layer LCL
1275 m above ground
0-6 km bulk shear
18 kt
0-1 km storm-relative helicity
48 m²/s²
0-3 km storm-relative helicity
30 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

184 
WUUS52 KTAE 142313
SVRTAE
ALC067-069-150000-
/O.NEW.KTAE.SV.W.0278.160814T2313Z-160815T0000Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE TALLAHASSEE FL
613 PM CDT SUN AUG 14 2016

THE NATIONAL WEATHER SERVICE IN TALLAHASSEE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHEASTERN HOUSTON COUNTY IN ALABAMA...
  SOUTHWESTERN HENRY COUNTY IN ALABAMA...

* UNTIL 700 PM CDT

* AT 612 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR ASHFORD...OR
  12 MILES SOUTHEAST OF HEADLAND...MOVING WEST AT 25 MPH.

  HAZARD...60 MPH WIND GUSTS. 

  SOURCE...RADAR INDICATED. 

  IMPACT...EXPECT DAMAGE TO ROOFS...SIDING...AND TREES. 

* LOCATIONS IMPACTED INCLUDE...
  HEADLAND...DOTHAN...KINSEY...ASHFORD...COWARTS...WEBB...COLUMBIA...
  NEWVILLE...GRANDBERRY CROSSROADS...PLEASANT PLAINS...SMYRNA...
  PEARCE...ENON...BARBER...SIGMA...KIRKLAND CROSSROADS...BLACKWOOD...
  HEADLAND MUNICIPAL A/P AND FARLEY NUCLEAR PLANT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

DAMAGING WINDS AND CONTINUOUS CLOUD TO GROUND LIGHTNING IS OCCURRING
WITH THIS STORM. MOVE INDOORS IMMEDIATELY. LIGHTNING IS ONE OF
NATURE'S LEADING KILLERS. REMEMBER...IF YOU CAN HEAR THUNDER...YOU
ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING.

&&

LAT...LON 3133 8509 3128 8511 3126 8511 3124 8510
      3116 8512 3123 8546 3129 8545 3129 8542
      3141 8542 3145 8541
TIME...MOT...LOC 2312Z 111DEG 21KT 3124 8518 

HAIL...<.75IN
WIND...60MPH
 
$$

38-GODSEY
2 follow-up statements
846 
WWUS52 KTAE 142330
SVSTAE

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
630 PM CDT SUN AUG 14 2016

ALC067-069-150000-
/O.CON.KTAE.SV.W.0278.000000T0000Z-160815T0000Z/
HOUSTON AL-HENRY AL-
630 PM CDT SUN AUG 14 2016

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 700 PM CDT
FOR NORTHEASTERN HOUSTON AND SOUTHWESTERN HENRY COUNTIES...

AT 629 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR WEBB...OR NEAR
HEADLAND...MOVING NORTHWEST AT 25 MPH.

HAZARD...60 MPH WIND GUSTS. 

SOURCE...RADAR INDICATED. 

IMPACT...EXPECT DAMAGE TO ROOFS...SIDING...AND TREES. 

LOCATIONS IMPACTED INCLUDE...
HEADLAND...KINSEY...WEBB...COLUMBIA...NEWVILLE...
GRANDBERRY CROSSROADS...BLACKWOOD...HEADLAND MUNICIPAL A/P...
PLEASANT PLAINS...PEARCE...SIGMA AND KIRKLAND CROSSROADS.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

LAT...LON 3134 8512 3122 8517 3129 8542 3141 8542
      3145 8541
TIME...MOT...LOC 2329Z 115DEG 21KT 3132 8526 

HAIL...<.75IN
WIND...60MPH
 
$$

38-GODSEY
092 
WWUS52 KTAE 142343
SVSTAE

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
643 PM CDT SUN AUG 14 2016

ALC067-069-150000-
/O.CON.KTAE.SV.W.0278.000000T0000Z-160815T0000Z/
HOUSTON AL-HENRY AL-
643 PM CDT SUN AUG 14 2016

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 700 PM CDT
FOR NORTH CENTRAL HOUSTON AND SOUTHWESTERN HENRY COUNTIES...

AT 642 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED OVER HEADLAND...
MOVING NORTHWEST AT 25 MPH.

HAZARD...60 MPH WIND GUSTS. 

SOURCE...RADAR INDICATED. 

IMPACT...EXPECT DAMAGE TO ROOFS...SIDING...AND TREES. 

LOCATIONS IMPACTED INCLUDE...
HEADLAND...KINSEY...WEBB...NEWVILLE...GRANDBERRY CROSSROADS...
BLACKWOOD...HEADLAND MUNICIPAL A/P...
PLEASANT PLAINS AND KIRKLAND CROSSROADS.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

LAT...LON 3137 8520 3124 8525 3129 8542 3141 8542
      3145 8541
TIME...MOT...LOC 2342Z 114DEG 20KT 3138 8531 

HAIL...<.75IN
WIND...60MPH
 
$$

38-GODSEY

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tallahassee, FL wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 14, 2:12 PM CDT, 4 hours 1 minute earlier.

Area forecast discussion, Aug 14, 2:12 PM CDT, 4 hours 1 minute before
Area Forecast Discussion
National Weather Service Tallahassee FL
312 PM EDT SUN AUG 14 2016

.NEAR TERM [Through Tonight]...

A weak mid-level inverted trough moving across the eastern Gulf will
help to enhance convection late afternoon/evening compared to
coverage yesterday. The main focus for the higher PoPs is across the
eastern part of the CWA, near VLD. This enhancement is clearly shown
by the hi-res models and given the good agreement, have tended on
the higher side of most guidance for PoPs for the first half of
tonight. With the mid-level inverted trough shifting west tonight,
this in addition to the loss of daytime heating should decrease PoPs
significantly for the second half of the night.

Lows will mainly be in the mid 70s tonight except for parts of SE
Alabama that may drop into the lower 70s.

.SHORT TERM [Monday Through Tuesday Night]...

Deep layer ridging will continue to build across the region through
mid week, putting the forecast area in an easterly flow regime. This
will yield a more active east coast sea-breeze, which will in turn
enhance shower and storm chances across the eastern third of the
forecast area each afternoon and evening. Expect POPs to range
between 20-40%, with afternoon highs running in the low to mid
90s.

.LONG TERM [Wednesday Through Sunday]...

A weak shortwave trough moving across the Southern Great Lakes
region will help to deamplify ridging across the area by mid-week,
yielding a return to normal summertime conditions. Afternoon
thunderstorm chances will generally run in the 40% range. Afternoon
highs will generally run in the mid 90s before gradually decreasing
into the lower 90s by the end of the period.

Operational model guidance remains fairly consistent from model to
model and with previous solutions in depicting a vigorous shortwave
trough sweeping across the central and eastern US by the end of the
week/weekend timeframe, moving the ridge eastward out of the region.
If this comes to fruition, it would mark the beginning of a pattern
shift across the forecast area.

&&

.AVIATION [Through 18Z Monday]...

Convection has started to develop and overall the best chances of
TSRA will be near VLD this afternoon, although there is a chance
across the entire area and thus have included VCTS or tempo at each
one of the sites. Storms this evening will linger a little longer
and diminish by around 4z. Fog is expected Monday morning at the
sites that receive rain this afternoon.

&&

.MARINE...

Southeasterly winds will prevail at 10 to 15 knots each afternoon
through Tuesday before decreasing later in the week. Expect seas of
2 to 3 feet, with a slight chance of thunderstorms each afternoon
and evening.

&&

.FIRE WEATHER...

No concerns.

&&

.HYDROLOGY...

The Steinhatchee River at Steinhatchee remains the only river in
flood stage (minor flood stage) and is forecast to continue to
recede slowly in the coming days. The Sopchoppy River near Sopchoppy
continues to recede this afternoon, with the river forecast to fall
below action stage sometime tomorrow afternoon or evening. The Shoal
River at Mossy Head has receded below action stage this afternoon,
while the gauge near Crestview remains in action stage. The river is
expected to slowly recede through the remainder of the week at
this point. Widespread heavy rainfall is not expected to
aggravate these sites or any other points along our area rivers.

&&

.PRELIMINARY POINT TEMPS/POPS...

Tallahassee   75  95  76  95  76 /  30  20  10  20  20
Panama City   76  89  78  89  78 /  20  20  10  30   0
Dothan        72  92  74  92  74 /  30  30  10  30  20
Albany        74  95  75  95  75 /  40  20  10  20  10
Valdosta      73  94  74  93  75 /  40  40  20  30  20
Cross City    74  93  75  92  75 /  40  40  20  30  20
Apalachicola  77  89  78  89  78 /  20  10  20  10  10

&&

.TAE WATCHES/WARNINGS/ADVISORIES...

FL...High Rip Current Risk until midnight EDT /11 PM CDT/ tonight for
     Coastal Bay-Coastal Franklin-Coastal Gulf-South Walton.

GA...None.
AL...None.
GM...None.

&&

NEAR TERM...Fieux
SHORT TERM...Pullin
LONG TERM...Pullin
AVIATION...Fieux
MARINE...Pullin
FIRE WEATHER...Godsey
HYDROLOGY...Pullin

In the hours before

Local storm report, Aug 14, 4:23 PM CDT, 1 hour 50 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
523 PM EDT SUN AUG 14 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0422 PM     TSTM WND DMG     HIGH BLUFF              31.16N 85.73W
08/14/2016                   GENEVA             AL   UTILITY COMPANY

            CAUSE OF POWER OUTAGE NEAR HIGH BLUFF WAS DUE TO TREE
            DOWN

&&

DVD
Local storm report, Aug 14, 4:29 PM CDT, 1 hour 44 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
529 PM EDT SUN AUG 14 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0440 PM     TSTM WND DMG     1 N ENTERPRISE          31.33N 85.85W
08/14/2016                   COFFEE             AL   LAW ENFORCEMENT

            TREES...POWER LINES...AND POLES DOWN MAINLY ON THE NORTH
            SIDE OF ENTERPRISE

&&

DVD
Special weather statement, Aug 14, 4:41 PM CDT, 1 hour 32 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
541 PM EDT SUN AUG 14 2016

FLZ029-034-128-134-142230-
LAFAYETTE FL-COASTAL DIXIE FL-COASTAL TAYLOR FL-INLAND DIXIE FL-
541 PM EDT SUN AUG 14 2016

...SIGNIFICANT WEATHER ADVISORY FOR DIXIE AND SOUTHEASTERN LAFAYETTE
COUNTIES UNTIL 630 PM EDT...

AT 541 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM NEAR FOWLERS BLUFF...OR 7 MILES WEST OF
CHIEFLAND...MOVING NORTHWEST AT 35 MPH.

WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
CROSS CITY...FOWLERS BLUFF...OLD TOWN...YELLOW JACKET...TENNILLE...
CROSS CITY AIRPORT...SHAMROCK...CLARA...FLETCHER...JONESBORO...
EUGENE...HINES...GUARANTO SPRINGS AND FANNING SPRINGS.

LAT...LON 2977 8295 2972 8296 2970 8294 2970 8296
      2963 8297 2958 8294 2958 8295 2954 8298
      2947 8298 2940 8302 2937 8307 2934 8307
      2933 8310 2976 8341 2972 8335 2982 8332
      2993 8296 2980 8292
TIME...MOT...LOC 2141Z 151DEG 31KT 2945 8298

JLF
Special weather statement, Aug 14, 5:33 PM CDT, 40 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
633 PM EDT SUN AUG 14 2016

GAZ155-142300-
SEMINOLE GA-
633 PM EDT SUN AUG 14 2016

...SIGNIFICANT WEATHER ADVISORY FOR WEST CENTRAL SEMINOLE COUNTY
UNTIL 700 PM EDT...

AT 633 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 10 MILES SOUTH OF DONALSONVILLE...MOVING
NORTHWEST AT 10 MPH.

HALF INCH HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH
THIS STORM.

LOCATIONS IMPACTED INCLUDE...
DONALSONVILLE...IRON
CITY...FAIRCHILD...SHARPHAGEN...LELA...DESSER...LITTLE
HOPE...DONALDSONVILLE A/P...STEAM MILL...DRAKES STILL...DAVIS PARK...
REYNOLDSVILLE AND RIVERTURN.

LAT...LON 3100 8475 3085 8477 3078 8492 3082 8494
      3084 8493 3087 8494 3088 8493 3093 8498
      3096 8498 3097 8500 3101 8500 3107 8502
      3107 8479
TIME...MOT...LOC 2233Z 151DEG 7KT 3089 8485

42-DVD
Local storm report, Aug 14, 5:53 PM CDT, 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
653 PM EDT SUN AUG 14 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0620 PM     TSTM WND DMG     5 NW MAYO               30.09N 83.24W
08/14/2016                   LAFAYETTE          FL   911 CALL CENTER

            TREE DOWN

&&

MCDERMOTT
Special weather statement, Aug 14, 5:57 PM CDT, 16 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
657 PM EDT SUN AUG 14 2016

ALZ067-069-GAZ121-142-142345-
HOUSTON AL-HENRY AL-CLAY GA-EARLY GA-
657 PM EDT SUN AUG 14 2016

...SIGNIFICANT WEATHER ADVISORY FOR HOUSTON...HENRY...WESTERN EARLY
AND SOUTH CENTRAL CLAY COUNTIES UNTIL 745 PM EDT/645 PM CDT/...

AT 657 PM EDT/557 PM CDT/...NATIONAL WEATHER SERVICE DOPPLER RADAR
INDICATED A LINE OF STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM
8 MILES SOUTHEAST OF FORT GAINES TO 9 MILES NORTHWEST OF
DONALSONVILLE...AND MOVING NORTHWEST AT 30 MPH.

WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH THESE STORMS.

LOCATIONS IMPACTED INCLUDE...
ABBEVILLE...COTTONWOOD...FORT GAINES...BLAKELY...HEADLAND...DOTHAN...
KINSEY...ASHFORD...COWARTS...WEBB...COLUMBIA...AVON...NEWVILLE...MADR
ID...
GORDON...JAKIN...HALEBURG...MEMPHIS...CEDAR SPRINGS AND PLEASANT
PLAINS.

LAT...LON 3157 8492 3107 8495 3107 8503 3105 8501
      3103 8501 3101 8500 3100 8500 3100 8543
      3167 8536
TIME...MOT...LOC 2257Z 125DEG 24KT 3151 8499 3111 8501

42-DVD

The office that day

Everything else NWS Tallahassee, FL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 14, 2:31 PM CDTSpecial Weather StatementTAEGeneva44 min
Aug 14, 3:01 PM CDTSevere Thunderstorm WarningTAEGeneva44 min
Aug 14, 3:19 PM CDTSevere Thunderstorm WarningTAECoffee, Dale, Houston56 min
Aug 14, 3:56 PM CDTSpecial Weather StatementTAECoffee49 min
Aug 14, 5:57 PM CDTSpecial Weather StatementTAEHenry, Houston48 min

Nearby

Severe Thunderstorm Warnings in Alabama, 2016Every severe thunderstorm warning in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.